Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

April 23, 2021Harper County, Kansas

NWS Wichita, KS issued this special weather statement at Apr 23, 2021, 7:13 PM CDT for Harper County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2021, 7:13 PM CDT (00:13 UTC)
Expired
Apr 23, 2021, 8:00 PM CDT
In force
47 min
Issued by
NWS Wichita, KS

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS83 KICT 240013
SPSICT

Special Weather Statement
National Weather Service Wichita KS
713 PM CDT Fri Apr 23 2021
 
KSZ091-092-240100-
Harper KS-Sumner KS-
713 PM CDT Fri Apr 23 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Harper County in south central Kansas...
  Southwestern Sumner County in south central Kansas...

* Until 800 PM CDT.

* At 711 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Wakita, or 12 miles northwest
  of Medford...moving north at 30 mph.

hail up to the size of dimes will be possible with this storm. This 
storm may produce a significant amount of small hail. Accumulating 
hail is possible.

* Locations impacted include...
  Bluff City and Freeport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3724 9797 3723 9764 3700 9774 3700 9803
TIME...MOT...LOC 0012Z 194DEG 27KT 3691 9792 

$$

Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 23, 6:24 PM CDT, 49 minutes earlier.

Area forecast discussion, Apr 23, 6:24 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
624 PM CDT Fri Apr 23 2021

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Monday night)
Issued at 257 PM CDT Fri Apr 23 2021

Main challenge is elevated convective trends this evening and then
how much wind and how warm Sunday into Monday. Modest elevated
moisture transport will continue this evening east of the Kansas
turnpike ahead of the approaching upper trof. This may lead to
elevated cape values around 1000 j/kg across southeast Kansas
in the presence of 35 to 45 kts of cloud bearing shear. So will
keep the chance for strong to marginally severe storms. Some
light rain chances may linger across far southeast Kansas on
Saturday morning, otherwise dry weather and milder, near seasonal
temperatures will return in the afternoon. Rather broad ridging
aloft and modest westerly flow aloft will prevail on Sunday with
increasing southerly low level flow in response to the developing
lee side trof. A significant warming trend will commence by Sunday
afternoon and continue into Monday along with advection of shallow
low level moisture across the eastern half of Kansas. Temperatures
will climb to the warmest levels of the Spring so far for many
areas on Monday afternoon.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 257 PM CDT Fri Apr 23 2021

Potential for strong to severe storms still looks reasonable on
Tuesday afternoon/evening as a piece of the developing western
conus upper trof lifts northeastward across the central/southern
Plains. Strong deep layer shear and at least moderate instability
look to be present ahead of the surface dry-line/cold front across
central/eastern Kansas near peak heating. However, still too much
uncertainty in the orientation of the bulk shear vector to the
aforementioned boundaries for storm mode, and also quality of
the deeper low level moisture/veering of flow around 850 mb in
the warm sector. So will continue to advertise severe potential,
though keep options open for all hazard types. Slower evolution of
the main upper trof across the Plains through mid-week, so will
maintain precip/rain chances thru Wednesday night/early Thursday
along with cooler temperatures.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 618 PM CDT Fri Apr 23 2021

Scattered to numerous showers and thunderstorms will impact
southeast Kansas this evening, as a storm system approaching from
the west interacts with a warm frontal zone in place across the
region. A few of the stronger storms may produce dime to quarter
size hail and gusty winds, although suspect most activity will
remain below severe levels. Pockets of heavy rainfall and
associated reduced visibilities will likely be the most common
threat. Hit the CNU TAF the hardest between 00-05z or so, with ICT
likely on the far western edge of the thunderstorm threat.
Thunderstorm threat will end by around 06z, with scattered showers
likely lingering across eastern Kansas the rest of the night as
the parent upper trough approaches from the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  67  47  77 /  70   0   0   0
Hutchinson      43  67  47  78 /  30   0   0   0
Newton          44  65  47  76 /  50   0   0   0
ElDorado        46  66  47  76 /  80  10   0   0
Winfield-KWLD   48  67  47  77 /  90  10   0   0
Russell         38  66  47  79 /   0   0   0   0
Great Bend      39  66  47  79 /  10   0   0   0
Salina          41  66  47  77 /  20   0   0   0
McPherson       42  66  47  77 /  30   0   0   0
Coffeyville     52  67  45  75 / 100  40   0   0
Chanute         50  66  45  74 / 100  30   0   0
Iola            49  65  45  73 / 100  20   0   0
Parsons-KPPF    51  67  46  74 / 100  30   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...ADK
Hazardous weather outlook, Apr 23, 3:36 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
336 PM CDT Fri Apr 23 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
336 PM CDT Fri Apr 23 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong to marginally severe thunderstorms are possible this
evening to the east of the Kansas turnpike. The main threats will be
dime to quarter size hail and wind gusts around 55 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very high grassland fire danger is possible Monday afternoon across
much of the area.

There is a risk of severe thunderstorms on Tuesday afternoon and
evening across the entire area, and possibly again over southeast
Kansas on Wednesday. All severe hazards are possible, including
large hail, damaging winds and tornadoes. Listen to later forecasts
and outlooks for updated information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Apr 23, 7:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
713 PM CDT Fri Apr 23 2021

KSZ091-092-240100-
Harper KS-Sumner KS-
713 PM CDT Fri Apr 23 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Harper County in south central Kansas...
  Southwestern Sumner County in south central Kansas...

* Until 800 PM CDT.

* At 711 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Wakita, or 12 miles northwest
  of Medford...moving north at 30 mph.

hail up to the size of dimes will be possible with this storm. This
storm may produce a significant amount of small hail. Accumulating
hail is possible.

* Locations impacted include...
  Bluff City and Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3724 9797 3723 9764 3700 9774 3700 9803
TIME...MOT...LOC 0012Z 194DEG 27KT 3691 9792

Martin

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.